Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 17, NWS Springfield, MO

May 19, 2025Bourbon County, Kansas

NWS Springfield, MO issued this flash flood warning at May 19, 2025, 12:14 AM CDT for Bourbon County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2025, 12:14 AM CDT (05:14 UTC)
Expired
May 19, 2025, 6:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 120 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

198 
WGUS53 KSGF 190514
FFWSGF
KSC011-191115-
/O.NEW.KSGF.FF.W.0017.250519T0514Z-250519T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1214 AM CDT Mon May 19 2025

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Bourbon County in southeastern Kansas...

* Until 615 AM CDT Monday.

* At 1214 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fort Scott, Bronson, Uniontown, Fulton, Redfield, Marmaton, 
  Mapleton, Devon, Harding, Hiattville, Petersburg, Hammond, Xenia 
  and Porterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3767 9509 3797 9508 3804 9498 3804 9462
      3775 9462

FLASH FLOOD...RADAR INDICATED

$$

EW
1 follow-up statement
068 
WGUS73 KSGF 191113
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
613 AM CDT Mon May 19 2025

KSC011-191123-
/O.EXP.KSGF.FF.W.0017.000000T0000Z-250519T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-
613 AM CDT Mon May 19 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 615 AM CDT THIS MORNING FOR 
BOURBON COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3767 9509 3797 9508 3804 9498 3804 9462
      3775 9462

$$

GH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 18, 8:30 PM CDT, 3 hours 44 minutes earlier. Its key messages:

  • Slight risk for severe storms overnight west of Highway 65. Large hail to the size of golfballs with the strongest storms. Widespread severe storms are not expected overnight.
  • Enhanced (3 of 5) Risk Monday into Monday night. Confidence in timing and exact location of storms is low-medium, but the environment across the whole area will be supportive for any storm to produce tennis ball sized hail, 60-70 mph wind gusts, and a few tornadoes.
  • Many areas to see 1 to 3 inches of rain through Tuesday. There is potential for localized heavy rainfall and flooding, especially for areas that see multiple rounds of thunderstorms. Some localized areas could see total rain amounts as high as 6-8 inches by Wednesday morning.
  • Active pattern is forecast to end after Tuesday, with mostly dry and cooler temperatures Wednesday onwards.
Area forecast discussion, May 18, 8:30 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Springfield MO
830 PM CDT Sun May 18 2025

.KEY MESSAGES...

- Slight risk for severe storms overnight west of Highway 65.
  Large hail to the size of golfballs with the strongest storms.
  Widespread severe storms are not expected overnight.

- Enhanced (3 of 5) Risk Monday into Monday night. Confidence in
  timing and exact location of storms is low-medium, but the
  environment across the whole area will be supportive for any
  storm to produce tennis ball sized hail, 60-70 mph wind gusts,
  and a few tornadoes.

- Many areas to see 1 to 3 inches of rain through Tuesday.
  There is potential for localized heavy rainfall and flooding,
  especially for areas that see multiple rounds of
  thunderstorms. Some localized areas could see total rain
  amounts as high as 6-8 inches by Wednesday morning.

- Active pattern is forecast to end after Tuesday, with mostly
  dry and cooler temperatures Wednesday onwards.

&&

.MESOSCALE...
Issued at 815 PM CDT Sun May 18 2025

00z KSGF sounding measured a relatively stable airmass (100j/kg
MU CAPE). This was due to a northwest to southeast axis of
showers and thunderstorms from southeast Kansas into northwest
Arkansas limiting the northward movement of a warm front. This
warm front was located across central Oklahoma into central
Arkansas. A low level jet was increasing across Oklahoma with
the latest Tulsa VAD showing 40kts at 850mb. A strong
instability gradient exists from southeast Kansas into northwest
Arkansas with 2000-3000j/kg of MU CAPE in this area, decreasing
drastically into southwest Missouri.

Latest HRRR and WOFS runs have been consistent in showing
elevated thunderstorms continuing overnight, especially west of
Highway 65. Areas of southeast Kansas and western Missouri could
be close enough to the elevated instability axis to see some
large hail to the size of golfballs in the most intense storms
however not expecting too many of them. Most of the area will
not see severe weather overnight. The surface based,
significant severe thunderstorms further west across central
Kansas and northern Oklahoma may not make it into our area given
the decreasing ML CAPE with eastward extent. We will continue to
monitor this however.

Repeated thunderstorms could lead to a localized flash flood
threat overnight, especially west of Highway 65 where previous
heavy rain has occurred. Widespread flash flooding is not
expected at this time.

A more significant round of severe thunderstorms is still on
track for Monday evening and we will continue to analyze the
incoming model data with more details/updates overnight into
Monday morning.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 211 PM CDT Sun May 18 2025

Warm front is located just south of the Arkansas border this
afternoon. It's situated west to east over the northern part of
the state of Arkansas. Storms have been firing up along the
front for most of the afternoon and have been elevated in
nature. Hail has been reported out of most of these storms with
nickel sized hail falling in McDonald county already this
afternoon. Expect this trend to continue as the warm front
continues to push north and the storms ride along the frontal
boundary along the MO/AR border (especially over SW MO) where
the most instability is occurring. Models are not handling the
convection well and it's tough to say when storms will dissipate
this afternoon. Expect the storms to continue for at least the
next couple of hours.

Storms refire after sunset around 10 PM as the low-level jet
gets going overnight. These storms appear to flow in from the
west and they will start as discrete cells near the dryline over
the OK/KS area and eventually congeal into an MCS over western
MO. All hazards are expected with this system tonight.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 211 PM CDT Sun May 18 2025

Enhanced (3 of 5) Risk for severe thunderstorms Monday:

A tricky forecast is in store for us Monday. Details remain
mostly the same from the last forecast package as SPC has kept
our severe weather outlook the same as well. We will likely see
a mixture of storm modes over the next 48 hours with all hazards
remaining possible. South of a warm front progged to be across
northern MO, and east of a dryline progged to be across east-
central KS/OK, a very moist, unstable, and sheared warm sector
will be present. CAMs are still all over the place in regard to
timing with some breaking out deep convection across the area,
others only having showers, and others being rather dry in the
early afternoon hours. If storms do develop in our area this
early, supercells will be the likely hazard with 40-55 kts of
deep layer shear overspreading the area. Vectors from the west
suggest discrete supercells as they will be perpendicular to any
confluence bands. These would be capable of all hazards,
including hail up to tennis balls, wind gusts up to 60-70 mph,
and tornadoes.

The more confident severe threat arrives Monday evening into the
overnight hours in the same manner as tonight's threat: Storms
initiating along the dryline in KS/OK moving into the area.
Strong forcing with a deeper shortwave trough and sweeping cold
front arriving later suggests a greater coverage of storms.
However, with this round of storms, 0-6 km bulk shear vectors
will turn pointing to the NNE, more parallel to the forcing.
Therefore, upscale growth is expected at some point, which would
lead to a more damaging wind threat of 60-70 mph wind gusts,
and QLCS tornadoes given an increasing nocturnal low-level jet
producing 25-35 kts of 0-1 km shear, 25-40 kts of 0-3 km shear
oriented to to the NE, and >100 J/kg low-level CAPE. Some
embedded supercell structures (or supercells ahead of the line)
cannot be ruled out either, which would introduce a hail threat
up to tennis balls, and perhaps a significant tornado or two
with the ramping up low-level jet.

Slight (2 of 5) Risk for severe thunderstorms Tuesday:

Dissipating showers and thunderstorms may be ongoing Tuesday
morning ahead of the sweeping cold front. Destabilization is
then forecast ahead of the front during the afternoon, which
would put the warm and unstable sector across the eastern
Ozarks. Redevelopment of thunderstorms, some perhaps severe, is
then possible across south-central Missouri Tuesday afternoon.

Potential for heavy rainfall and flooding through Wednesday:

With multiple rounds of showers and thunderstorms expected, the
compounding effects may lead to localized flooding, especially
in areas that experience multiple thunderstorms with heavy
rainfall. Most areas have the probability of seeing 1 to 3
inches of rain by Wednesday morning. However, these values are
greatly "smoothed over" by the vast uncertainty in the
locations, timing, and strength of each round of rain.
Therefore, some localized areas could see much higher amounts,
especially if each round of rain decides to go over some of the
same area. Models show up to 6 to 8 inches of rain through
Wednesday morning. Experimental MPAS and RRFS ensemble PMMs
corroborate this forecast with a couple stripes of QPF amounts
that high.

Cooler and relatively drier weather Wednesday onwards:

After the system kicks through, cooler and drier weather enters
the region with highs Wednesday and Thursday in the middle to
upper 60s and lows in the middle to upper 40s. A gradual warming
trend will then follow as heights slowly rise beneath an
eastward progressing ridge. Highs Friday will be around 70, then
in the middle 70s for Memorial Day weekend. Lows will be in the
middle to upper 50s. 30-50% rain chances return during the
weekend as moisture builds beneath northwesterly flow, however
ensemble QPF clusters show very high uncertainty in the details.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 639 PM CDT Sun May 18 2025

Thunderstorms will be moving through the TAF sites this evening
with reduced ceilings however storms should clear the sites by
6z if not before. There could be an extended break in the
thunderstorm potential until late in the day Monday. BBG will
likely experience MVFR and potentially IFR ceilings by Monday
morning. Surface winds will be out of the southeast tonight with
a turn to the south on Monday with increasing gusts. Low level
wind shear is likely at the sites overnight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

MESOSCALE...Burchfield
SHORT TERM...Soria
LONG TERM...Soria
AVIATION...Burchfield
Hazardous weather outlook, May 18, 8:47 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
847 PM CDT Sun May 18 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
847 PM CDT Sun May 18 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Slight hail risk.
  Marginal thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Thunderstorms will continue overnight across southeast Kansas into
southwest Missouri. There is a slight risk for severe storms with
large hail to the size of golf balls and damaging winds to 60mph
west of Highway 65. Widespread severe thunderstorms are not
expected.

Frequent cloud to ground lightning and localized flash flooding
will also be a concern overnight, especially west of Highway 65.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional rounds of thunderstorms are possible Monday and
Tuesday. Some of these storms may be strong to severe. The best
chance for severe weather will be Monday into Monday night.
Additionally, there is the potential for localized heavy rainfall
and flooding with this activity.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed overnight west of Highway 65.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Local storm report, May 18, 7:05 PM CDT, 5 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
705 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     Hail             8 NE Winona             37.09N 91.23W
05/16/2025  E1.50 Inch       Shannon            MO   Public

            Delayed report from mPING of Ping Pong Ball
            size hail.

&&

MB
Local storm report, May 18, 7:07 PM CDT, 5 hours 7 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Springfield MO
707 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     Hail             4 WSW Winona            36.98N 91.38W
05/16/2025  M2.00 Inch       Shannon            MO   CO-OP Observer

            Corrects previous hail report from 4 WSW
            Winona. 2 inch hail.

&&

MB
Local storm report, May 18, 7:10 PM CDT, 5 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
710 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Hail             5 E Eminence            37.13N 91.27W
05/16/2025  E1.25 Inch       Shannon            MO   Public

            Delayed report from mPING Half Dollar size
            hail.

&&

MB
Local storm report, May 18, 7:14 PM CDT, 5 hours before
Preliminary Local Storm Report
National Weather Service Springfield MO
714 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     Hail             Yukon                   37.27N 91.85W
05/16/2025  E1.75 Inch       Texas              MO   Public

            Delayed report of golf ball size hail in
            Yukon.

&&

MB
Local storm report, May 18, 7:33 PM CDT, 4 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
733 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     Tstm Wnd Dmg     1 SSE Northwye          37.96N 91.75W
05/16/2025                   Phelps             MO   911 Call Center

            A delayed report of a wire down in Rolla on
            eastwood street.

&&

MB
Special weather statement, May 18, 11:59 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
1159 PM CDT Sun May 18 2025

KSZ073-190530-
Bourbon KS-
1159 PM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT BOURBON COUNTY THROUGH 1230 AM
CDT...

At 1158 PM CDT, Doppler radar was tracking a strong thunderstorm over
Uniontown, or 16 miles west of Fort Scott, moving northeast at 40
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marmaton, Bronson, Uniontown, Fulton, Redfield, Mapleton, Hiattville,
Petersburg, Hammond, Devon, Harding, and Xenia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3782 9508 3804 9508 3804 9461 3798 9462
      3771 9488 3780 9509
TIME...MOT...LOC 0458Z 215DEG 34KT 3785 9500

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 11:59 PM CDTSpecial Weather StatementSGFBourbon31 min
May 19, 2:24 AM CDTFlood WatchSGFBourbon, Cherokee, Crawford27 hr
May 19, 8:41 AM CDTRiver Flood WarningSGFBourbon64 hr
May 19, 8:41 AM CDTRiver Flood WarningSGFBourbon20 hr
May 19, 9:22 AM CDTSpecial Weather StatementSGFCrawford53 min
May 19, 2:37 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford38 min
May 19, 3:00 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBourbon, Crawford45 min
May 19, 4:00 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford45 min
May 19, 4:30 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBourbon, Crawford45 min
May 19, 4:54 PM CDTSevere Thunderstorm WarningSGFBourbon24 min
May 19, 5:21 PM CDTTornado WarningSGFBourbon24 min
May 19, 5:24 PM CDTFlash Flood WarningSGFBourbon, Cherokee, Crawford6 hr
May 19, 5:43 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford32 min
May 19, 5:45 PM CDTTornado WarningSGFBourbon30 min
May 19, 5:53 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford34 min
May 19, 5:59 PM CDTSevere Thunderstorm WarningSGFBourbon46 min
May 19, 6:05 PM CDTFlash Flood WarningSGFBourbon6 hr

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.